NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 4, 2013
Bipolar Disorder (Children and Adolescents)
Can Medications Hide Disorders?
A 12 year old female, had been taking Lamictal for approx.5 years for seizure disorder; had no seizures when on medication for 5 years. At age 11 seizures resumed, increased dose of Lamictal without successful results. Neurologists started her on Keppra, tapering doses of Lamictal until discountinued; no seizures since medication changes, but now aggressive behavior towards her step mother and stepsister. She is not doing homework, doesn`t want to follow rules as other siblings do.("I have rights and you are ruining my life, and I hate you") Her mom and sister killed in car accident 4 years ago, she survived the accident(doesn`t remember anything but askes why she survived and sister didn`t). She had a wonderful relationship with stepmom and siblings until medication changes from Lamictal to Keppra. The stepmom's feelings are hurt as she starting to take comments to heart. The stepmom has initiated counseling sessions for grieving as she never attended any after accident. The 12 year old female is also seeing another counselor to deal with psychological problems. There is a history of Bipolar disorder withthe biological mother and grandmother on the mom's side. Do you think possible that Lamictal was helping the mood swings, and it could possibly be problem with bipolar disorder, unnoticed due to medication? She only lashes out at home, mostly towards stepmom, (stepmom states she has an evil look on her face when she lashes out at her.) was only doing this when dad not at home, now is becoming sassy with dad too!
Thank you for your e-mail and question. This girl's behavior could indicate several possible problems, including:
- bipolar disorder, depression, and oppositional defiant disorder
- issues with grief and guilt related to the death of her mother and sister and her own survival
- academic problems
- and difficulties related to puberty, if she has reached that developmental stage.
Yes, it is possible that the Lamictal initially prescribed for seizure disorder was also helping her with mood issues. However, the only way to find out if someone has a psychiatric disorder is to get a comprehensive and detailed psychological assessment from a trained mental health professional.
I would suggest calling your local university, community mental health center or National Association of Mentally Ill chapter to ask for names, locations and phone numbers of mental health professionals who have expertise assessing and treating children.
I hope this answer is helpful.
Nicholas Lofthouse, PhD
Clinical Assistant Professor of Psychiatry
College of Medicine
The Ohio State University